A 28-year-old female with a past medical history significant for Crohn disease status post multiple bowel resections who was admitted to the hospital 10 days ago was transferred to the ICU with a diagnosis of sepsis. Her blood cultures were positive for Vancomycin-resistant enterococcus, and nasal swab was also positive for MRSA. A chest X-ray from a week ago showed a right middle lobe infiltrate for which she was started on antibiotics. She had been on the appropriate antibiotics for 7 days. Trending her laboratory test results, you notice her platelet count has decreased from 180,000 on admission to 9,800 today.
Which of the following antibiotics is most commonly implicated in drug-induced thrombocytopenia?A. Linezolid
Correct Answer: A
Thrombocytopenia occurs in 15% to 58% of ICU patients, of which 19% to 25% is attributable to drug-induced thrombocytopenia (DIT). Three general mechanisms of thrombocytopenia are consumption, decreased production, and sequestration. Medications cause thrombocytopenia via bone marrow suppression and immunologically driven consumption; the latter is termed Drug Induced Immune Thrombocytopenia (DITP). DITP is believed to be the most common cause of DIT. HIT is the most common form of DITP, but, antibiotics are also commonly implicated.
There is no reported cut-off for percent drop from baseline or absolute platelet count. However, a platelet count <20,000 is highly suggestive of DIT. Onset within 5 to 7 days after initiation of a new medication when no other cause of declining platelets is identifiable is also suggestive. If a patient had previous exposure to a medication, the onset could be within 1 day. After cessation of the offending medication, any bleeding diathesis acquired from DIT should resolve in about 1 day, and platelets should return to baseline within approximately 1 week. This rapid resolution is attributable to its pathogenesis.
Though debated, it is hypothesized that antibiotics lead to hapten formation or drug-induced conformational change of proteins (Immunoglobulin/receptor) that expose different epitopes capable of triggering abnormal antibody-antigen formations. There are reports of continued thrombocytopenia when stopping a presumed offending drug. However, consistent with its pathogenesis, it is not common to have persistent thrombocytopenia with DIT even after the offending drug is removed.
Linezolid is reported to cause thrombocytopenia in 2.5% to 47% of patients and is the most cited antibiotic. Clinically, linezolid is associated with thrombocytopenia after 10 to 14 days of use. Vancomycin-induced thrombocytopenia appears to be under recognized. Though it may be as prevalent a cause as linezolid, it is not cited as much as Linezolid. Current studies suggest a minor difference or no difference in incidence of thrombocytopenia when compared to linezolid. With vancomycin, risk increases as total exposure (dose x time) increases. Incidence of thrombocytopenia with piperacillin is reported at 1% to 4%. Daptomycin has not been associated with thrombocytopenia.